Alert archive / Illinois / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 17, NWS Lincoln, IL

April 28, 20147 counties in Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Apr 28, 2014, 6:32 PM CDT for 7 counties in Illinois. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2014, 6:32 PM CDT (23:32 UTC)
Expired
Apr 28, 2014, 7:15 PM CDT
In force
43 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Champaign County, IL, Coles County, IL, Douglas County, IL, Macon County, IL, Moultrie County, IL, Piatt County, IL, Shelby County, IL

The radar

The Lincoln radar (KILX), 73 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 7:10 PM CDTFUNNEL CLOUDArthur, ILFUNNEL CLOUD SEEN HALFWAY TO THE GROUND...SWOP REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 1:11 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.5 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2014-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2014-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
719 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

713 
WUUS53 KILX 282332
SVRILX
ILC019-029-041-115-139-147-173-290015-
/O.NEW.KILX.SV.W.0017.140428T2332Z-140429T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
632 PM CDT MON APR 28 2014

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CHAMPAIGN COUNTY IN EAST CENTRAL ILLINOIS...
  NORTHWESTERN COLES COUNTY IN EAST CENTRAL ILLINOIS...
  WESTERN DOUGLAS COUNTY IN EAST CENTRAL ILLINOIS...
  NORTHEASTERN MACON COUNTY IN CENTRAL ILLINOIS...
  MOULTRIE COUNTY IN CENTRAL ILLINOIS...
  PIATT COUNTY IN CENTRAL ILLINOIS...
  CENTRAL SHELBY COUNTY IN CENTRAL ILLINOIS...

* UNTIL 715 PM CDT

* AT 627 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM OREANA TO LOVINGTON TO SHELBYVILLE...AND MOVING
  NORTHEAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  SULLIVAN...MONTICELLO...TUSCOLA...ARGENTA...LOVINGTON...HAMMOND...
  BEMENT...ALLENVILLE...ATWOOD...DE LAND...ARTHUR...WHITE HEATH...
  COOKS MILL...SEYMOUR...HUMBOLDT...TOLONO...PESOTUM...ARCOLA...EAGLE
  CREEK STATE PARK AND WOLF CREEK STATE PARK.

THIS INCLUDES INTERSTATE 57 BETWEEN MILE MARKERS 201 AND 229.

THIS INCLUDES INTERSTATE 72 BETWEEN MILE MARKERS 144 AND 175.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4020 8854 3995 8816 3959 8830 3934 8888
      3971 8872 3992 8893
TIME...MOT...LOC 2332Z 232DEG 41KT 3995 8878 3977 8862
          3949 8874

HAIL...1.00IN
WIND...60MPH

$$

07
1 follow-up statement
900 
WWUS53 KILX 282352
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
652 PM CDT MON APR 28 2014

ILC019-029-041-115-139-147-173-290015-
/O.CON.KILX.SV.W.0017.000000T0000Z-140429T0015Z/
MACON IL-MOULTRIE IL-PIATT IL-SHELBY IL-CHAMPAIGN IL-COLES IL-
DOUGLAS IL-
652 PM CDT MON APR 28 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
DOUGLAS...NORTHWESTERN COLES...SOUTHWESTERN CHAMPAIGN...CENTRAL
SHELBY...PIATT...MOULTRIE AND NORTHEASTERN MACON COUNTIES UNTIL 715
PM CDT...

AT 651 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM DE LAND TO MONTICELLO TO BEMENT TO SULLIVAN...AND
MOVING NORTHEAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
TUSCOLA...ALLENVILLE...DE LAND...ATWOOD...WHITE HEATH...ARTHUR...
COOKS MILL...SEYMOUR...HUMBOLDT...ARCOLA...TOLONO...PESOTUM...
CADWELL...IVESDALE...LODGE...GALESVILLE...GARRETT...SADORUS...BOURBON
AND CHESTERVILLE.

INTERSTATE 57 BETWEEN MILE MARKERS 201 AND 229.

INTERSTATE 72 BETWEEN MILE MARKERS 149 AND 175.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3996 8885 4020 8854 3995 8816 3959 8830
      3934 8888 3971 8872
TIME...MOT...LOC 2352Z 232DEG 41KT 4009 8863 4000 8852
          3989 8849 3957 8858

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH

$$

07

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 3:17 PM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, Apr 28, 3:17 PM CDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
317 PM CDT Mon Apr 28 2014

.DISCUSSION...
ISSUED 317 PM CDT Mon Apr 28 2014

Main concerns will be storms developing over the area and moving
in from the west this afternoon and early tonight. Then the
concern will shift and become the continue chances of diurnal
precip for the rest of the week as the upper level low slowly
drifts easward into the Great Lakes region later this week. Models
look ok with the overall pattern and sfc features through the
period. Only differences seen will be in the mesoscale features
for rest of the afternoon and into tonight.

SHORT TERM...Tonight through Thursday

Tornado watch continues til 7pm as storms have fired on the dry
line in MO early this afternoon. These storms will be moving
northeast and northerly during the period over the western parts
of the area. Hail appears to be the main threat right now, but
isolated tornadoes will also be possible if the storms begin to
rotate. The storms are low-topped and will remain that way.
Thunderstorms will be possible again tomorrow as the upper level
low will still be northwest of the area, though closer than today.
Severe weather is not expected tomorrow as the best moisture will
have moved east of the area. Skies will also be cloudy south of
the low system, so instability will be quite low. Then diurnal
showers will be possible remainder of the period as the the
forecast area remains in cyclonic flow through the week. This flow
will also have temps much cooler through the period.

LONG TERM...Thursday night through Monday

Cyclonic flow continues through the rest of the week and into the
weekend. Then by end of the weekend, the system will push out of
the area. We will finally have some dry periods as high pressure
builds in for a brief period. Then another system is expected to
move into the area for Sunday.

Temps will remain on the cool side through the period.

Auten
&&

.AVIATION...
ISSUED 1255 PM CDT Mon Apr 28 2014

A warm front near I-74 will lift ne during this afternoon as
strong 989 mb low pressure over east central Nebraska moves to the
NE/IA/MO border this evening. Low pressure then moves into nw IL
and se IA by 18Z/Tue with dry line over central MO moving east
across central IL during this evening. Ceilings below 1k ft at BMI
should lift to MVFR next hour while MVFR ceilings possible across
central IL this afternoon. Showers and thunderstorms to develop
over central IL by mid afternoon and become more numerous late
afternoon and early evening and then diminish from west to east
between 02Z and 05Z as dry line moves through. Strong to severe
thunderstorms quickly developing along dry line over central MO
early this afternoon. MVFR visibilities and ceilings expected
with convection and possibly briefly lower with stronger storms.
Scattered showers and isolated thunderstorms to develop during Tue
afternoon after 18Z/Tue. Breezy ESE winds turning SSE 14-20 kts
and gusts of 24-33 kts. Winds have already shifted south at SPI,
DEC and CMI. South winds diminish to 5-10 kts later this evening
and overnight. Breezy ssw winds 12-18 kts with gusts 18-25 kts
after 14Z Tue.

07
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 28, 3:42 PM CDT, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
342 PM CDT MON APR 28 2014

ILZ027>031-036>038-040>057-061-291100-
CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-
LOGAN-MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-
PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
342 PM CDT MON APR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS THE AREA
LATE THIS AFTERNOON AND INTO EARLY THIS EVENING AS A SLOW MOVING STORM
SYSTEM CONTINUES TO IMPACT THE AREA. SOME OF THE STRONGER STORMS
COULD PRODUCE LARGE HAIL AND ISOLATED TORNADOES. DAMAGING WINDS
WILL ALSO BE A THREAT. HEAVY RAINS AND FREQUENT LIGHTNING ARE ALSO
POSSIBLE WITH THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE STORM SYSTEM WILL CONTINUE TO IMPACT THE AREA TUESDAY...WITH
THUNDERSTORMS STILL POSSIBLE. HOWEVER SEVERE THUNDERSTORMS ARE NOT
ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY
EVENING UNTIL SUNSET...PRIMARILY BETWEEN 2 PM AND 8 PM.

ILZ062-063-066>068-071>073-291100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
342 PM CDT MON APR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL REDEVELOP LATE THIS AFTERNOON AND
LINGER INTO THIS EVENING AS A SLOW MOVING STORM SYSTEM CONTINUES
TO IMPACT THE AREA. A FEW OF THE STORMS HAVE THE POTENTIAL TO BE
SEVERE. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS...
BUT AN ISOLATED TORNADO IS ALSO POSSIBLE. HEAVY RAINS AND FREQUENT
LIGHTNING ARE ALSO POSSIBLE WITH THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE STORM SYSTEM WILL CONTINUE TO IMPACT THE AREA TUESDAY...WITH
THUNDERSTORMS STILL POSSIBLE. HOWEVER SEVERE THUNDERSTORMS ARE NOT
ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY
EVENING UNTIL SUNSET...PRIMARILY BETWEEN 2 PM AND 8 PM.

AUTEN

In the hours before

Special weather statement, Apr 28, 4:16 PM CDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
416 PM CDT MON APR 28 2014

ILZ047-048-050-051-282200-
CASS-MENARD-MORGAN-SANGAMON-
416 PM CDT MON APR 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MORGAN...SOUTHEASTERN
CASS...SOUTHERN MENARD AND WESTERN SANGAMON COUNTIES UNTIL 500 PM
CDT...

AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LITERBERRY TO
FRANKLIN TO WAVERLY...MOVING NORTHEAST AT 35 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
  ALEXANDER...
  DIVERNON...
  AUBURN...
  NEW BERLIN...
  LOAMI...
  CHATHAM...

OTHER LOCATIONS AFFECTED INCLUDE...JACKSONVILLE MUNICIPAL AIRPORT...
SOUTH JACKSONVILLE...LAKE JACKSONVILLE...LOWDER...THAYER AND
SINCLAIR.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3981 9036 3993 8984 3994 8973 3956 8962
      3952 8970 3952 9008
TIME...MOT...LOC 2116Z 204DEG 30KT 3982 9025 3965 9007
          3955 8998

07
Local storm report, Apr 28, 4:30 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
430 PM CDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     LEWISTOWN               40.40N 90.16W
04/28/2014                   FULTON             IL   EMERGENCY MNGR

            GARAGE DESTROYED AT HEDGECOMB ROAD IN LEWISTON FROM
            COUNTRY EMA.

&&

EJL
Local storm report, Apr 28, 4:54 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
454 PM CDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             KNOXVILLE               40.91N 90.29W
04/28/2014  M1.00 INCH       KNOX               IL   MESONET

            NICKEL TO QUARTER-SIZED HAIL COVERING GROUND...SWOP
            REPORT.

0435 PM     TSTM WND GST     KNOXVILLE               40.91N 90.29W
04/28/2014  E55 MPH          KNOX               IL   MESONET

            ESTIMATED 50 TO 55 MPH THUNDERSTORM WIND GUSTS...SWOP
            REPORT.

&&

EJL
Local storm report, Apr 28, 5:25 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
525 PM CDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     TSTM WND DMG     1 W LAURA               40.92N 89.94W
04/28/2014                   PEORIA             IL   TRAINED SPOTTER

            POWER POLES BLOWN DOWN WEST OF LAURA AND TRAIN CARS BLOWN
            OFF TRACKS.

0435 PM     TSTM WND DMG     ELMWOOD                 40.78N 89.97W
04/28/2014                   PEORIA             IL   TRAINED SPOTTER

            TREE LIMBS BLOWN DOWN AND ESTIMATED 60 MPH WINDS.

&&

EJL
Local storm report, Apr 28, 5:52 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
552 PM CDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     3 E WASHBURN            40.92N 89.23W
04/28/2014                   WOODFORD           IL   EMERGENCY MNGR

            POWER POLE BLOWN DOWN ABOUT 3 MILES EAST OF WASHBURN.

&&

EJL
Local storm report, Apr 28, 6:19 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
619 PM CDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     4 E TOLUCA              41.01N 89.06W
04/28/2014                   MARSHALL           IL   EMERGENCY MNGR

            THUNDERSTORM WIND GUST BLEW SEMI TRUCK OVER ON I-39 NEAR
            MP 32...DRIVER TRAPPED IN VEHICLE.

&&

EJL

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 2:29 PM CDTSpecial Weather StatementILXPeoria, Stark61 min
Apr 28, 2:57 PM CDTSpecial Weather StatementILXKnox63 min
Apr 28, 3:11 PM CDTSevere Thunderstorm WarningILXCass, Morgan, Schuyler, Scott49 min
Apr 28, 3:40 PM CDTRiver Flood WarningILXClay, Richland6 days
Apr 28, 4:02 PM CDTSevere Thunderstorm WarningILXCass, Fulton, Mason, Menard, Morgan, Schuyler43 min
Apr 28, 4:16 PM CDTSpecial Weather StatementILXMorgan44 min
Apr 28, 4:25 PM CDTSevere Thunderstorm WarningILXKnox50 min
Apr 28, 4:59 PM CDTSevere Thunderstorm WarningILXChristian, Macon, Sangamon, Shelby61 min
Apr 28, 5:05 PM CDTSevere Thunderstorm WarningILXKnox, Marshall, Peoria, Stark40 min
Apr 28, 5:56 PM CDTSevere Thunderstorm WarningILXChristian, Macon, Moultrie, Shelby49 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.